Some insights on bicategories of fractions: representations and compositions of 2-morphisms

Matteo Tommasini

In this paper we investigate the construction of bicategories of fractions originally described by D.~Pronk: given any bicategory $C$ together with a suitable class of morphisms $W$, one can construct a bicategory $C[W^{-1}]$, where all the morphisms of $W$ are turned into internal equivalences, and that is universal with respect to this property. Most of the descriptions leading to this construction were long and heavily based on the axiom of choice. In this paper we considerably simplify the description of the equivalence relation on 2-morphisms and the constructions of associators, vertical and horizontal compositions in $C[W^{-1}]$, thus proving that the axiom of choice is not needed under certain conditions. The simplified description of associators and compositions will also play a crucial role in two forthcoming papers about pseudofunctors and equivalences between bicategories of fractions.

Keywords: bicategories of fractions, bicalculus of fractions, pseudofunctors

2010 MSC: 18A05, 18A30, 22A22

Theory and Applications of Categories, Vol. 31, 2016, No. 10, pp 257-329.

Published 2016-04-19.

TAC Home